[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]
[IP] Re: Overnight highs
In a message dated 98-04-12 10:01:43 EDT, Ted wrote:
A hypo at 3:00 AM can lead to the Symogyi Effect, where your
> emergency response to the low will dump a lot of glycogen (which ends up
> making glucose) from the liver to save your life, but it's almost ALWAYS too
much. This leaves you with a high in the morning NOT based on too MUCH bg
during the night, but too LITTLE.
I had just changed doctors must have been around 91 or so and he put me in the
hospital for a week's worth of poking, prodding and education - aka being
"regulated." For the first 2-3 days they decided how much insulin, what I
ate, etc - and didn't let me work out at all, even though at that time I was
working out 2 hours a day, 6 days a week (aerobics, bike and weight
lifting),,,but whatever. I kept waking up in the morning with high blood
sugars...At 9 I was fine, at 12am I was fine, at 4am I was fine, but at 7am -
way high. The doctor kept ordering higher and higher doses of night time NPH.
Finally, about day 3, I asked him about this thing called "dawn effect" I had
heard about (I was mistaking this for the Smoygi thing, but I was on the rigth
track). He said "oh no no that wasn't it." I could not understand why my
night time insulin was practically DOUBLE it had been before entering the
hospital. That night the nurse brought my syringe - at that point they were
drawing them up - hey I was paying em big bucks - let them do the work. It
didn't look as full as it normally did and I asked if the doctor had lowered
my NPH to see if I had the Smoygy effect - "oh no" said the nurse, "it is the
same dose as last night. 8 units of R and 12 units of NPH" - I was skeptical
but took it, looked at the markings, noting it did in fact say 20 units and
shot it up
Next morning, 7am, my bs was fine and the doc comes in and says "SEE you dont
have the smoygy effect, you just needed more insulin." He then told me my
night time dose of nph was from then on, 21 units.....I said (and not for the
first or last time), "you are wrong. That is not what I got." I told him
what the nurse said and that I had looked at the syringe and only got a total
of 20 units. When I was checked at 12 midnight, I was OK, so I must have
gotten the R. He said "I ordered 21 units of NPH last night." I told him
someone must have dyslexia and that I would be taking 12 units again tonight
to test this theory out. He storms out of the room and returns with my chart
and puts it in front of me - "You got 21 units of nph insulin last night
according to this chart." "well, someone LIED, then" I bellowed back - I was
not Blind and I certainly was not stupid!
So that night, I again took the 12 units of NPH...and was normal the next
morning. My nurse that night came in all sheepish and kiss ass - oh I am so
sorry I gave you the wrong insulin...blah blah blah. THANK god she did - 21
units of NPH might have killed me!!!
I figure I must have been going low from the dinner time NPH sometimes between
1am and 3am, and when they were checking at 4am, I was already rebounding with
glycagen galore...passing thru normal on the way to outta sight...
End of story. soon thereafter...end of doctor.
who ever since did her own drawing up of insulin, and her own meter tests and
her own poking when necessary, thank yew very much.